The treatment I’m having has caused me to put on weight. I find this hard to deal with, avoid mirrors and no longer know what suits me. My face looks chubbier and I’ve gone up two dress sizes. I don’t want to hide away in black tent dresses. Any tips?
This is so common, and probably something your oncologist warned you might happen. So first things first, cut yourself some slack.
I was told that the steroids wouldn’t add weight but it would stimulate my appetite – it’s eating that adds the pounds. Feeling depressed doesn’t help – comfort food is, well, comforting!
It may be that you can help your confidence by avoiding snacking, or snack on healthier treats like dark chocolate, or popcorn, and cut down on alcohol. This will also help your body cope with chemo. Or, just do what the hell you like, which I would be more inclined to advise. You are going through a hard enough time as it is.
There are some tricks to make you feel a bit more like you:
- Make-up wise, contouring is an easy way to slim your face down a little. Use a powder foundation one or two shades darker than your skin, suck in your cheeks and buff it along the hollow line with a brush.
- A longer hairstyle can help by creating shadows on the face (particularly under the cheekbones), and elongating it. You might want to consider a wig if you need one, in which case go for a longer length and see if that makes a difference.
- My favourite outfit of comfort and style is the legging/tunic combo. Whilst having treatment I couldn’t bear the effort of jeans or dresses, so I lived in leggings when I wasn’t in my PJs.
- I realise leggings are a scary choice if you’ve put on weight, but the clever addition of an oversized, loose-fitting tunic will hide any wobbly bits, cover your bum and hips, so only the thinner part of your legs show.
- Heels, if you can bear them, are great for special occasions because they’ll lift your bum and make your calves and thighs appear thinner. And make you feel all round sexier. Hell, wear them round the house even!